Alert archive / North Carolina / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 142, NWS Raleigh, NC

July 29, 2023Davidson County, Forsyth County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jul 29, 2023, 7:12 PM EDT for Davidson County, Forsyth County, North Carolina. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 29, 2023, 7:12 PM EDT (23:12 UTC)
Expired
Jul 29, 2023, 8:00 PM EDT
In force
48 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Davidson County, NC, Forsyth County, NC

The radar

The Roanoke radar (KFCX), 118 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 11.2 hours before the alert went out and 331 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2023-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2187 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2023-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2187 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
674 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 3:47 PM EDT, 3 hours 25 minutes earlier.

Area forecast discussion, Jul 29, 3:47 PM EDT, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
347 PM EDT Sat Jul 29 2023

.SYNOPSIS...
On the western periphery of a sub-tropical ridge over the
southwestern North Atlantic, low pressure will drift across eastern
SC and offshore through this evening. Meanwhile, a convectively-
modulated cold front will approach and move southeast across VA and
NC through Sunday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 345 PM Saturday...

Observational trends and recent model data support previous forecast
rationale.

An inverted mid-level trough and accompanying veil of mid/high-level
cloudiness will continue to drift east across cntl-ern NC through
this evening. Satellite data this afternoon also depict periodic
enhancement to this cloudiness as well, as gravity waves propagate
southeast across the Carolinas. Otherwise, a series of convectively-
amplified mid-level disturbances, in low amplitude wnwly flow aloft,
will move from the mid MS and lwr OH Valley sewd into the srn
Appalachians and Carolinas through early Sunday.

At the surface, a trough in the lee of the cntl and srn Appalachians
strengthened at a rate of a millibar per hour between 15-18Z over
the srn middle Atlantic Foothills and wrn Piedmont, where it will
remain this afternoon. A synoptic cold front was analyzed from a
1004 mb low over sern NY, swwd through cntl/srn PA, WV, KY, and srn
IN/IL. Multiple outflow boundaries from earlier and ongoing
convection have modulated the boundary swd over KY and ern TN. That
convectively-modulated front will become more so, as isolated, pre-
frontal and pre-existing outflow cells develop in the VA/NC Blue
Ridge and/or within the lee trough, and the conglomerate of outflow
and synoptic frontal cooling and surface pressure rises spread sewd
across cntl VA and the Carolinas through this evening.

The earlier thinking remains for the gradual upscale development of
multi-cell clusters from upstream into a broken line of showers and
storms that are expected to spread sewd across the NC Piedmont and
nrn Coastal Plain between 22-03Z, then weakening with time and sern
extent as it encounters an increasingly-stable (with time)
environment across the Sandhills and cntl/srn Coastal Plain
overnight. Storms will lend strong to locally damaging gust
potential as they spread into a strongly-heated environment
characterized by 7.5 to 9 C/km lapse rates (steepest across cntl VA)
and high DCAPE on the order of 1000-1200 J/kg. Locally stronger gust
potential will exist if/where merged cold pools maximize surface
pressure fall/rise couplets as the they surge through the MSL
pressure minimum within the lee trough.

Rain and/or outflow-cooled low temperatures should be a little
cooler than previous days and mostly in the lwr-mid 70s.

&&

.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
As of 305 PM Saturday...

Broad troughing is expected across the eastern CONUS in between a
western subtropical Atlantic ridge and a stronger ridge across the
southwestern U.S. The 500mb trough axis will be focused near and
just off the mid-Atlantic coast with a series of disturbances moving
southeast across the region including a departing system around
daybreak Sunday, another during the early afternoon and perhaps
another toward daybreak Monday. These features remain challenging to
track and diagnose as many of them are initiated or modulated by
convection.

The overall environment will be less supportive of convection than
today with a westerly flow aloft, less deep layer moisture and weak
mid level lapse rates/capping around 750mb. Still the atmosphere
will become weak to moderately unstable during the afternoon,
especially across the far south. Though its hard to pin point, a
remnant MCV from convection ongoing in the MO Valley is likely to be
in the area later Sunday. Most recent CAMs are much less
convectively active then yesterdays forecast but highlight some
lingering weak convection possible around daybreak in the Coastal
Plain with perhaps other convection firing with an MCV that might
trigger convection across the west and south Sunday afternoon and
evening. Confidence is low with this now and have in general lowered
PoPs across the area with slight chance PoPs at most. Best chance of
deep convection will be across the southern tier with SPC noting a
marginal risk right along the SC border.

Forecast high temperatures will range from around 90 in the northern
Coastal Plain with lower 90s in most other locations with some mid
90s near the SC border. With the lower dew points, heat indices will
be lower than previous days with a heat index of around 100 near the
SC border and in the lower to mid 90s in most locations. With a
cooler airmass working its way into the area, lows on Monday morning
will range mostly in the lower 70s but a few upper 60s are expected
across the north and the interior Piedmont. -Blaes

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
As of 230 PM Saturday...

Upper-level ridging across the southern Plains early next week will
slowly build across TX and western areas of the Deep South for the
middle of next week, then weaken and become broadly spread across
Desert Southwest to the Southeast. At the same time, a series of
troughs will dig southeast across the Northeast and Mid-Atlantic,
providing continual northwesterly flow aloft across central NC with
a few shortwaves moving across the area. Flow may then become more
zonal across the region early next weekend as the upper ridge
expands further east to our south.

At the surface, high pressure will build from the Midwest early next
week to across the Mid-Atlantic by the middle of the week. Then, the
ridge will exit off the coast by the end of the week with a cold
front approaching the Carolinas from the northwest on Saturday.

Drier air will begin to advect across the region early next week
with north to northwest surface flow developing as surface high
pressure builds in to the north. A shortwave moving across the
region Monday afternoon may be able to generate showers and
thunderstorms across the southeastern half of the region as it moves
across higher precipitable water values. A surface low moving along
the NC coast Tuesday could then help generate showers and
thunderstorms across eastern portions of the region Tuesday
afternoon, then the surface ridge builds closer to the region and
may help keep Wednesday dry across all areas. By Thursday, the
surface ridge moving offshore will help switch surface flow back to
southerly, and help to increase dewpoints and precipitable water
values across the area through the end of the week. An Appalachian
lee trough developing and area-wide diurnal convection may then
return Thursday and Friday, then a cold front could help increase
storm chances early into the weekend.

The upper trough to our north and northerly surface flow will help
keep highs near to just below normal for most of the long term, with
temperatures slightly rebounding at the end of next week.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
As of 145 PM Saturday...

Multi-layered, VFR cloud bases will prevail until and around a line
or broken line of showers and storms develops and spreads sewd
across cntl NC primarily between 22-06Z - first and most intense
across the Piedmont, and last and in a weakening/dissipating state
at RWI and FAY. Swly surface winds may occasionally gust into the
teens kts ahead of that convection, followed by shifting/veering
winds to nely behind a passing cold front late tonight-early Sunday.
Those nely winds may be accompanied by a band of MVFR stratocumulus
Sunday morning-midday, with associated ceilings/restrictions most
likely at RWI and RDU.

Outlook: Scattered showers and storms, related to the nearby
approach/passage a mid-level disturbance from upstream convection,
will be possible throughout central NC Sunday afternoon.
Additionally, patches of mist/fog and stratus also cannot be ruled
out around FAY and RWI each morning.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM EDT this evening for NCZ007>011-
023>028-040>043-076>078.

&&

SYNOPSIS...MWS
NEAR TERM...MWS
SHORT TERM...Blaes
LONG TERM...JT
AVIATION...MWS
Hazardous weather outlook, Jul 29, 4:48 PM EDT, 2 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
448 PM EDT Sat Jul 29 2023

NCZ021-022-038-302100-
Forsyth-Guilford-Davidson-
448 PM EDT Sat Jul 29 2023

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

A cluster or broken line of thunderstorms --with an accompanying
Slight, level 2 of 5 risk of damaging wind gusts-- will move
southeast and affect the northwest NC Piedmont between 6 PM and 10
PM.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this evening.

NCZ007>009-023>025-302100-
Person-Granville-Vance-Alamance-Orange-Durham-
448 PM EDT Sat Jul 29 2023

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Additionally, a cluster or broken line of thunderstorms --with an
accompanying Slight, level 2 of 5 risk of damaging wind gusts-- will
move southeast across the forecast area between 7 PM and 11 PM.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

NCZ039-073>075-083-084-302100-
Randolph-Stanly-Montgomery-Moore-Anson-Richmond-
448 PM EDT Sat Jul 29 2023

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

A cluster or broken line of thunderstorms --with an accompanying
Marginal, level 1 of 5 risk of damaging wind gusts-- will move
southeast and affect the northwest NC Piedmont between 8 PM and 11
PM.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ010-011-026>028-040>043-076-077-302100-
Warren-Halifax-Franklin-Nash-Edgecombe-Chatham-Wake-Johnston-Wilson-
Lee-Harnett-
448 PM EDT Sat Jul 29 2023

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Additionally, a cluster or broken line of thunderstorms --with an
accompanying Marginal, level 1 of 5 risk of damaging wind gusts--
will move southeast across the forecast area between 7 PM and 11 PM.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ078-302100-
Wayne-
448 PM EDT Sat Jul 29 2023

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ085-086-088-089-302100-
Scotland-Hoke-Cumberland-Sampson-
448 PM EDT Sat Jul 29 2023

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 6:30 PM EDTSevere Thunderstorm WarningRAHForsyth, Guilford45 min
Jul 29, 7:25 PM EDTSevere Thunderstorm WarningRAHAlamance, Guilford50 min
Jul 29, 7:51 PM EDTSpecial Weather StatementRAHDavidson, Guilford54 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.